What’s the Problem?
Since 1999, there has been a 300% increase in opioid prescriptions in the U.S., as well as a surge in deaths from overdoses on thee drugs. In fact, opioid overdose is now the leading killer of people under the age of 50 in the U.S. While many opioid abusers resort to buying illegal substances like heroin, 75% of addicts have reported that their first opioid was a prescription medication like codeine.
What is Codeine?
Codeine is an opioid that depresses the nervous system, which means it slows down the messages travelling between the brain and the body. Other opioids include opium, heroin, Fentanyl and oxycodone.
Symptoms of Codeine Overdose
According to the Mayo Clinic, signs and symptoms of a codeine overdose may include:
- Bluish lips or skin
- Change in consciousness
- Chest pain or discomfort
- Constricted, pinpoint, or small pupils
- Decreased awareness or responsiveness
- Extreme sleepiness or unusual drowsiness
- Loss of consciousness
- No blood pressure or pulse
- Severe sleepiness
- Slow or irregular heartbeat
Tolerance to codeine occurs when the drug becomes less effective, so the
body needs higher and higher doses to feel the same relief. Severe withdrawal symptoms can result when the medicine is stopped; these include:
- Head and muscle aches
- Mood swings
Codeine poisoning contributes to both accidental and intentional deaths in the U.S. and abroad. Codeine-containing medicines are often combined with either paracetamol or ibuprofen. Regular use of medicines containing codeine has led to some consumers becoming addicted or tolerant to codeine without realizing it.
Is Codeine Mixed With Other Drugs?
Codeine is often added to painkillers, aspirin, ibuprofen or other nonsteroidal anti-inflammatory drugs (NSAIDs) to maximize the benefits of both the drugs. The drug is also dangerous when mixed with naproxen, indomethacin, diclofenac and others.
- ”FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older”. U.S. Food & Drug Administration (FDA). January 11, 2018.
- “Medicines with codeine – what you need to know”. NPS Medicine Wie. August 15, 2017.
- ”Overdoses now leading cause of death of Americans under 50”. CBS News. June 6, 2017.
- ”Codeine (Oral Route): Side Effects”. Mayo Clinic. March 1, 2017.
- “FDA Drug Safety Communication: FDA restricts use of prescription codeine pain and cough medicines and tramadol pain medicines in children; recommends against use in breastfeeding women”. U.S. Food & Drug Administration (FDA).
- “FDA Drug Safety Communication: FDA evaluating the potential risks of using codeine cough-and-cold medicines in children”. U.S. Food & Drug Administration (FDA). July 1, 2015.
- ”Opioids”. National Institute on Drug Abuse (NIDA).